Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 167, NWS Jackson, MS

May 21, 2018Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2018, 3:18 PM CDT for Hinds County, Mississippi. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2018, 3:18 PM CDT (20:18 UTC)
Expired
May 21, 2018, 4:00 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 24 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 3:22 PM CDTTSTM WND DMG5 Sw Jackson, MSTREE DOWN ACROSS RAYMOND RD BETWEEN PLUMMER CIR AND MADDOX RD.
May 21, 3:25 PM CDTHAIL 15 W Richland, MSNEAR THE INTERSECTION OF SPRYFIELD RD AND TIFTON DR.
May 21, 3:25 PM CDTHAIL 15 W Richland, MSVIDEO OF QUARTER SIZE HAIL FALLING NEAR THE INTERSECTION OF MCCLUER ST AND RAINEY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WUUS54 KJAN 212018
SVRJAN
MSC049-212100-
/O.NEW.KJAN.SV.W.0167.180521T2018Z-180521T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
318 PM CDT MON MAY 21 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  East central Hinds County in central Mississippi...

* Until 400 PM CDT.

* At 318 PM CDT, a severe thunderstorm was located near Byram, moving
  north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Jackson around 325 PM CDT.
  Clinton around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3238 9038 3239 9017 3229 9017 3227 9019
      3226 9018 3225 9021 3223 9020 3223 9019
      3220 9018 3219 9020 3217 9023 3218 9024
      3217 9025 3217 9032
TIME...MOT...LOC 2018Z 175DEG 7KT 3223 9023 

HAIL...1.00IN
WIND...60MPH
 
$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:51 PM CDT, 27 minutes earlier.

Area forecast discussion, May 21, 2:51 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
251 PM CDT Mon May 21 2018

.DISCUSSION...
Tonight and Tuesday: The primary focus will be for a summer like
pattern with diurnal convection through the period. Scattered
afternoon convection will start to diminish once we beging to lose
the heat of the day for this evening. Models continue to indicate
light flow through the atmospheric column with pwats above 1.5
inches along with instability. This will translate to slow moving
storms with locally heavy rainfall with ponding of roadways.
Expect the convection to gradually diminish this evening. For
Tuesday convection will build in coverage as we go into the heat
of the day. Any storms that do develop will build over areas where
outflow boundaries were left by todays storms. Expecting
scattered coverage during the afternoon. Not seeing any signs of
any organized development, so will keep the HWO clear for now.
Lows for tonight will be in the middle 60s to the lower 70s. Highs
for Tuesday will be from the middle 80s to the lower 90s./17/

Tuesday night through Sunday: The mid level flow pattern will be rather
weak and unsettled at the beginning of the period. Mid level ridging
off the east coast and over the Plains will eventually lead to
broad trough development over the Gulf Coastal states and the
Gulf of Mexico by the end of the period. A steady influx of high
PW air from the southeast will lead to increasing coverages of
diurnal convection each day, especially over the south. This will
also lead to earlier onsets of convection and in turn lower
maximums.

Model solutions differ somewhat moving into the weekend. While the GFS
keeps a broad surface low over the southern Gulf, the ECMWF and
Canadian strengthen the low and move it briskly toward the north
central Gulf Coast Saturday. Despite the variance in solutions,
they do agree that an increase in convection will be the trend
with heavy rainfall chances increasing as well from the south by
the weekend./26/

&&

.AVIATION...
18Z TAF discussion:
VFR flight categories expected to prevail through the course of
the day. During the afternoon, another round of showers and
storms will be possible across the region, lingering a few hours
into tonight. This will again bring about a brief reduction to
both ceilings and visibiltiies, thus reducing flight categories
MVFR/IFR if observed on-station. Light to calming winds this
morning, will give way to winds generally between 3-8 knots from
the east by late morning./17/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  89  69  89 /  27  45  20  32
Meridian      67  89  67  88 /  27  40  24  37
Vicksburg     69  90  70  89 /  27  44  20  31
Hattiesburg   67  89  67  89 /  28  54  28  51
Natchez       69  89  69  88 /  28  47  21  46
Greenville    70  88  71  88 /  30  41  15  26
Greenwood     69  89  70  89 /  27  37  16  25

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, May 21, 2:09 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
209 PM CDT Mon May 21 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
209 PM CDT Mon May 21 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Local storm report, May 21, 10:52 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1052 AM CDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TSTM WND DMG     4 SE SATARTIA           32.64N 90.48W
05/20/2018                   YAZOO              MS   EMERGENCY MNGR

            TREE DOWN ON 433W NEAR THE TRI COMMUNITY
            FIRE DEPARTMENT.

&&

CW
Special weather statement, May 21, 3:02 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
302 PM CDT MON MAY 21 2018

MSZ048-212045-
Hinds MS-
302 PM CDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HINDS COUNTY UNTIL
345 PM CDT...

At 302 PM CDT, Meteorologists were tracking a strong thunderstorm
near Dry Grove, or 12 miles west of Byram, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Dry Grove around 315 PM CDT.

Other locations impacted by this storm include Learned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3224 9059 3225 9038 3206 9034 3206 9057
TIME...MOT...LOC 2002Z 354DEG 14KT 3218 9048

DB
Special weather statement, May 21, 3:15 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
315 PM CDT MON MAY 21 2018

MSZ048-049-212100-
Hinds MS-Rankin MS-
315 PM CDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANKIN AND
SOUTHEASTERN HINDS COUNTIES UNTIL 400 PM CDT...

At 315 PM CDT, Meteorologists were tracking a strong thunderstorm
over Byram, moving north at 10 mph.

Nickel size hail and winds in excess of 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Richland around 330 PM CDT.
  Jackson around 335 PM CDT.
  Clinton around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3215 9011 3213 9033 3239 9038 3240 9012
TIME...MOT...LOC 2015Z 175DEG 7KT 3220 9023

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:00 PM CDTSpecial Weather StatementJANSunflower30 min
May 20, 7:15 PM CDTSpecial Weather StatementJANSimpson30 min
May 20, 7:45 PM CDTSpecial Weather StatementJANRankin30 min
May 20, 7:55 PM CDTSevere Thunderstorm WarningJANWarren27 min
May 20, 7:58 PM CDTSpecial Weather StatementJANHinds32 min
May 20, 8:02 PM CDTSpecial Weather StatementJANRankin28 min
May 20, 8:47 PM CDTSpecial Weather StatementJANHinds43 min
May 20, 9:01 PM CDTSpecial Weather StatementJANJones44 min
May 20, 9:05 PM CDTSpecial Weather StatementJANMadison40 min
May 20, 9:12 PM CDTSpecial Weather StatementJANAttala48 min
May 20, 9:15 PM CDTSevere Thunderstorm WarningJANSharkey, Yazoo45 min
May 20, 9:20 PM CDTSpecial Weather StatementJANSimpson25 min
May 20, 9:24 PM CDTSpecial Weather StatementJANJones51 min
May 20, 9:25 PM CDTSpecial Weather StatementJANMadison35 min
May 20, 9:27 PM CDTSpecial Weather StatementJANClarke48 min
May 20, 9:40 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo45 min
May 20, 9:59 PM CDTSevere Thunderstorm WarningJANSharkey, Yazoo28 min
May 20, 10:09 PM CDTSpecial Weather StatementJANNewton51 min
May 20, 10:18 PM CDTSpecial Weather StatementJANHolmes42 min
May 20, 10:22 PM CDTSpecial Weather StatementJANYazoo23 min
May 20, 10:34 PM CDTSpecial Weather StatementJANSmith41 min
May 20, 10:42 PM CDTSpecial Weather StatementJANHolmes63 min
May 20, 10:46 PM CDTSpecial Weather StatementJANCarroll29 min
May 20, 11:05 PM CDTSevere Thunderstorm WarningJANHolmes, Leflore19 min
May 20, 11:22 PM CDTSpecial Weather StatementJANScott53 min
May 20, 11:23 PM CDTSpecial Weather StatementJANLeflore37 min
May 20, 11:27 PM CDTSpecial Weather StatementJANSunflower48 min
May 21, 12:43 AM CDTSpecial Weather StatementJANMadison62 min
May 21, 3:02 PM CDTSpecial Weather StatementJANHinds43 min
May 21, 3:15 PM CDTSpecial Weather StatementJANHinds45 min
May 21, 3:26 PM CDTSevere Thunderstorm WarningJANCovington, Simpson22 min
May 21, 4:11 PM CDTSpecial Weather StatementJANRankin34 min
May 21, 5:14 PM CDTSpecial Weather StatementJANBolivar46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.